I posted last week. My husband has a dependency on dilaudid after 18 months of cancer treatment and surgeries. He averages about 12 mg a day every day. We saw a board certified addiction specialist gave him two options...1 accelrated outpatient detox...$4000 most ins will not cover or the slow taper. He decided the slow taper due to finances. He will switch him to percocet this Sunday and meet with him on Tues to see how many he needed to get throught the day...knowing it is not the dilaudid he likes. Then he will come up with a taper plan and he will see the doctor weekly.
How bad is a slow taper? How does it work? He is only on 12 mg a day right now. Will he still be able to work? The doctor said everyone is different and he does not know if it will be very difficult or relatively easy. Any info an support would be great!
I am on the slow taper right now. About 6 months now because i was using a lot. The more you use the longer the taper. I am schedule for detox next thursday. Just remember even with the slow taper he will go thru the withdrawals. The withdrawals will happen everytime you lower the dose but it isnt bad and only last about 4 days. He will be completely able to function and work at these times but will lose some sleep the first day or so. However once the taper is done and its time for no more pills the withdrawals will be some what harsh. He shouldnt try to work for atleast a week or so if he is working. Just because we taper doesnt mean the withdrawals will be less severe at the end but hopefully it will be. I have noticed that I can go much longer without taking any meds before I feel the first sign of withdrawals, usually a pounding headache for me. I can now go about 18 hours before withdrawals start as opposed to 3 to 4 hours before. I wish you both luck and diffinately keep talking and working with the doc.
Is he mentally addicted..or just physically dependent? beleive it or not 12 mgs of dilaudid is not extreme as it poorly absorbed thru the GI tract...it is a junky's high..on the streets only junky's buy dilaudid as a rule
I do believe i read ur post last week and he has had behavior changes? forgive me cos I have early alzheimers but it is hard to recall every post...seems as if u and ur daughter had determined it was a problem in his life..if it is then it is a full fledged addiction and not just a physical dependency
What is his prognosis? Is he terminal? having to work and deal with all of this can be horrid..so he would be a prime candidate to get sucked in by addiction...I noticed in both posts///that his being able to work was an issue...if he can not work does ur family have any type of plan to keep going...again i do know the severity of his cancer..I am a nurse and work with colon and small bowel issues daily....i hope all turns out well
if u decide to do a taper then u need to hold the pills and write out a schedule and A QUIT day must be decided upon...if u need help coming up with a taper..pm me and i can help..a taper can lessen wds but there will still be a wd effect...just not as intense...some choose to ct rather than drag it out...we r all different...luck and prayers ur way
Doc says he is physically dependent. He only took the right amount at the right interval. However he said his mind will not like the slow taper and it will feel like he has an addiction. He has continued to work. The dilaudid helps him get energy to work. It also helps him sleep. He worked throughout his chemo and missed several weeks last summer after two major surgeries. He has stage 4. Very bad for rectal cancer Odds went up to maybe 50% after they were able to cut all the cancer out. Surgeon gives worse odds from his experience. He is in remission right now. So life ***** that his remission will be spent tapering off a drug. I do believe his mental state/depression and the fact that men do not talk about feelings made the drug and easy choice to withdraw from the world when he is not working..which is what he does. Been hard on my teens and myself..especially when we were looking forward to no chemo or surgeries. He does have a family background of alcohol addiction on paternal side.
THe doctor will switch him to percocet and write up a taper and he will see him weekly. I wish I could help more but know this is work he has to do. Is there any vitamins or supplements that can help? I can tell he is so conflicted...wants to get off the drug but scard and worried that he will feel so bad and have pain. Thanks
If he can hack everything else he has gone thru he can do this. If the taper is done right then the withdrawals will be minimum doing the taper. I am not sure why he is switching to percs but i am not a doctor. Also when the switch is made if he feels the percs are to much then tell the doc so he can start off at a lower level. The lower in the begginning the better. The percs will give him a different hi and you dont want him feeling to good because that can just start another addiction. Just stay very close with your doctor and let him no everything. Also get him prepared for the final withdrawals. Have him get on this site or print stuff out for him. He needs to no what he has in store. If he is absolutely prepared then it takes some of the anxiety away during the process.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.